A 19 year male presented with red eyes and periorbital rash after an episode of generalised tonic clonic seizure. Capillary leak secondary to Valsalva Manuever or vasoactive substance release are the suggested mechanisms.
Keywords: Purpura, red eye, seizure
|How to cite this article:
Desai SD, Mehta MM. Postictal red eye. Ann Trop Med Public Health 2014;7:83
|How to cite this URL:
Desai SD, Mehta MM. Postictal red eye. Ann Trop Med Public Health [serial online] 2014 [cited 2021 Mar 7];7:83. Available from: https://www.atmph.org/text.asp?2014/7/1/83/145057
A 19-year-old male, presented with a history of first episode of generalized tonic-clonic convulsions in life before 1-day. He reported having red eyes along with a petechial rash over the periorbital region immediately following the seizure episode [Figure 1]. He did not have any allergies or drug reactions, or any bleeding disorders in the past and did not report head trauma during seizures. His hemogram and coagulation profile were normal. His serum electrolytes, hepatic and renal functions, 1.5 Tesla magnetic resonance imaging brain and electroencephalogram were all normal.
|Figure 1: Subconjunctival hemorrhage after seizure and petechiae over forehead
Click here to view
Although rare, such subconjuctival hemorrhage and periorbital facial petechial rash have been reported in a few cases as a sole manifestation of seizure episode. , The postulated mechanisms include ictal Valsalva maneuver during the tonic phase of a generalized tonic-clonic seizure resulting in capillary hypertension and leak, ictal corticolimbic autonomic hyperactivity leading to trigeminally mediated vasoactive substance release. 
Roth P, Zumsteg D. Seizure-induced periorbital petechial rash. Eur Neurol 2009;61:317.
Rigby H, Sadler RM. Teaching neuroimages: Postictal subconjunctival hemorrhages and skin petechiae. Neurology 2011;77:194.
Reis JJ, Kaplan PW. Postictal hemifacial purpura. Seizure 1998;7:337-9.
Source of Support: None, Conflict of Interest: None